Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 6:44 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 6:44 PM CDT (23:44 UTC)
- Expired
- Jul 6, 2017, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:51 PM CDT | HAIL 1.75 | Cochrane, WI | LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE CITY OF COCHRANE |
| Jul 6, 6:51 PM CDT | HAIL 1.75 | Cochrane, WI | LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE CITY OF COCHRANE. |
| Jul 6, 7:14 PM CDT | HAIL 0.75 | Fountain City, WI | && |
| Jul 6, 7:14 PM CDT | HAIL 0.75 | Fountain City, WI | |
| Jul 6, 7:18 PM CDT | HAIL 1.75 | 4 Wnw Dodge, WI | TRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS53 KARX 062344
SVRARX
WIC011-121-070030-
/O.NEW.KARX.SV.W.0146.170706T2344Z-170707T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
644 PM CDT THU JUL 6 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Buffalo County in west central Wisconsin...
Southwestern Trempealeau County in west central Wisconsin...
* Until 730 PM CDT
* At 643 PM CDT, a severe thunderstorm was located over Buffalo City,
or 9 miles southeast of Alma, moving southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
Waumandee, Cochrane, Merrick State Park, Cream, Highway 88 And
County O, Highway 95 And County G, Highway 95 And County C, Herold,
Czechville, Bluff Siding, Marshland and Lock And Dam 5 A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 9192 4428 9147 4401 9149 4402 9153
4411 9171 4413 9173 4413 9175 4420 9187
TIME...MOT...LOC 2343Z 293DEG 13KT 4422 9181
HAIL...1.25IN
WIND...<50MPH
$$
Lawrence4 follow-up statements
957
WWUS53 KARX 062352
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
652 PM CDT THU JUL 6 2017
WIC011-121-070030-
/O.CON.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
652 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...
At 651 PM CDT, a severe thunderstorm was located near Buffalo City,
or 11 miles southeast of Alma, moving southeast at 15 mph. This
storm has strengthened and is now capable of producing golf ball
sized hail.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
Waumandee, Cochrane, Merrick State Park, Cream, Highway 88 And
County O, Highway 95 And County G, Highway 95 And County C, Herold,
Czechville, Bluff Siding, and Marshland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 9192 4428 9147 4401 9149 4402 9153
4411 9171 4413 9173 4413 9175 4420 9187
TIME...MOT...LOC 2351Z 293DEG 13KT 4421 9177
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence444
WWUS53 KARX 062359
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
659 PM CDT THU JUL 6 2017
WIC011-121-070030-
/O.CON.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
659 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...
At 657 PM CDT, a severe thunderstorm was located near Buffalo City,
or 11 miles northwest of Winona, moving east at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Law enforcement. At 651 pm, golf ball sized hail was
reported near Cochrane.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Buffalo City, Fountain City, Dodge, Waumandee, Cochrane, Merrick
State Park, and Czechville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4431 9187 4428 9147 4401 9149 4402 9153
4411 9171 4413 9173 4413 9175 4418 9184
TIME...MOT...LOC 2357Z 292DEG 12KT 4420 9175
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence686
WWUS53 KARX 070011
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
711 PM CDT THU JUL 6 2017
WIC011-121-070030-
/O.CON.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
711 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...
At 710 PM CDT, a severe thunderstorm was located over Fountain City,
or near Winona, moving southeast at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Law enforcement. Reports of golf ball sized hail were
received earlier near Cochrane, and this storm has not
weakened.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Fountain City, Dodge, Merrick State Park, Czechville, Highway
88 And County O, Bluff Siding, Highway 95 And County G, Marshland and
Lock And Dam 5 A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4426 9179 4419 9148 4401 9149 4402 9153
4411 9171 4413 9173 4413 9175 4417 9182
TIME...MOT...LOC 0010Z 298DEG 14KT 4415 9167
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence877
WWUS53 KARX 070031
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
731 PM CDT THU JUL 6 2017
WIC011-121-070039-
/O.EXP.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
731 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
However, hail up to the size of nickels remains possible with this
storms as it tracks into western Trempealeau County through 815 pm.
LAT...LON 4426 9179 4419 9148 4401 9149 4402 9153
4411 9171 4413 9173 4413 9175 4417 9182
TIME...MOT...LOC 0029Z 293DEG 13KT 4413 9160
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 6, 6:30 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jul 6 2017 Forecast focus continues to be on thunderstorm potential late this afternoon/evening. There is still quite a bit of uncertainty regarding convective initiation/evolution late this afternoon and this evening. Overnight/early morning convection has helped generate another weak mid-level shortwave that has since moved east of the area. Meanwhile, a synoptic cold front associated with a shortwave trough passing to the north over Canada has been approaching from Minnesota. A few questions still remain on the convective initiation this afternoon. Large scale forcing is weak, with the main upper shortwave displaced north, although a weaker wave could provide modest support by late afternoon. Some mid-level height falls do arrive this evening, too. Boundary layer convergence appears unimpressive along the front with relatively light flow. However, convection could also get a boost from any old outflow boundaries across central Wisconsin. With the overall weak forcing, models show a range of solutions regarding the location and areal extent of convection. This is likely, in part, due to the variability in available boundary layer moisture/capping and weak forcing. Overall, though, confidence remains highest in at least scattered thunderstorm development late this afternoon/evening across central Wisconsin with slightly better upper forcing along with the synoptic/outflow boundaries providing some low-level convergence. The degree of convective development is more uncertain farther south and west, with overall confidence lowering in these areas. With the weak forcing and the front still to the northwest into the late afternoon, in the absence of any outflow boundary related development, would not be surprised to see convection a little slower to develop towards early evening. That said, the convective environment will be favorable for severe storms with MLCAPE in the 1500-2500 J/kg range along with 25-40 kts of deep layer shear. Although shear is not terribly high, it may be enough for a few supercells to start if storms form before a messier/linear storm mode ensues, dependent on storm coverage. Large hail and damaging winds will be the primary threats, although will have to watch rainfall if any mesoscale boundaries help trigger repeated storms over a particular area, especially across central Wisconsin, where a few areas received over 2 inches of rain yesterday. Expect the storms to largely exit the region by late in the evening behind the frontal passage. Cooler and less humid air will filter across the region on Friday behind the front. A shortwave trough dropping south during the afternoon could result in a few afternoon showers/storms, especially over western Wisconsin. With the drier airmass, instability will be much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts of deep layer shear, a few strong storms could develop during peak heating, especially across central Wisconsin. Highs will be in the 70s to low 80s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jul 6 2017 Northwest flow will persist through the period with the mean longwave ridge position expected to gradually translate from the Rockies this weekend towards the plains later next week. For the weekend, high pressure at the surface on Saturday should lead to mainly dry day. Some model solutions have tried to develop a few storms later in the day and evening across northeast Iowa with some weak warm/moist advection. Otherwise, for Sunday and into next week, deterministic model guidance indicates the potential for several upper level waves to impact the area. Timing of these systems and associated thunderstorm chances remain tough to pin down. There is a general consensus, though, of one such wave bringing increased chances for showers/storms later Sunday or Monday with lower confidence in timing these disturbances through the middle of next week. Temps look to remain close to seasonal averages through much of this period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Jul 6 2017 A cold front continues to makes its approach, with a few isolated showers and thunderstorms trying to develop north of I-90 at the moment ahead of that feature. There remains a very small risk that a rogue shower or storm could impact LSE or RST through late evening, though confidence has increased that in all likelihood those spots will remain dry, with VFR conditions expected right on through Friday afternoon as drier air works in behind the front, though with some diurnal cumulus development expected on Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Thu Jul 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 230 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Scattered severe storms are possible this evening between 6 PM and 11 PM. The highest threat for severe weather looks to be across portions of central Wisconsin, mainly along and east of Interstate 94. Damaging winds, large hail and locally heavy rainfall are the primary threats. Isolated hail greater than 2 inches in diameter is possible. Over central Wisconsin, an isolated tornado cannot be ruled out, however, the tornado threat appears low at this time. In addition, heat indices will reach into the 95 to 100 range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic thunderstorm chances through the weekend into early next week. However, it remains too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 11 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jul 6, 6:36 PM CDT, 8 minutes before
Special Weather Statement National Weather Service La Crosse WI 636 PM CDT THU JUL 6 2017 MNZ079-088-WIZ032-033-070000- Wabasha-Winona-Buffalo-Trempealeau- 636 PM CDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA... WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES... At 635 PM CDT, a strong thunderstorm was located over Buffalo City, or 9 miles southeast of Alma, moving southeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge, Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground, Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway 95 And County G, Highway 95 And County C, Herold and Highways 37 And 35. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157 TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182 Lawrence
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:36 PM CDT | Special Weather Statement | ARX | Buffalo | 24 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.